Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 92, NWS Wichita, KS

June 24, 2020Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 2020, 5:50 PM CDT for Rice County, Kansas. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 5:50 PM CDT (22:50 UTC)
Expired
Jun 24, 2020, 6:30 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Rice County, KS

The radar

The Wichita radar (KICT), 94 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:56 PM CDTHAIL 1.755 Ne Lyons, KSVIA SOCIAL MEDIA.
Jun 24, 6:00 PM CDTHAIL 22 Ne Lyons, KSKAKE STORM CHASER SENT PICTURE VIA TWITTER. TIME IS ESTIMATED FROM RADAR.
Jun 24, 6:03 PM CDTHAIL 1.751 Ene Lyons, KS.
Jun 24, 6:03 PM CDTHAIL 1.751 Ene Lyons, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS53 KICT 242250
SVRICT
KSC159-242330-
/O.NEW.KICT.SV.W.0092.200624T2250Z-200624T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
550 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Rice County in central Kansas...

* Until 630 PM CDT.

* At 549 PM CDT, a severe thunderstorm was located just northeast of 
  Lyons, moving south at 15 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lyons, Sterling and Little River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9801 3817 9794 3817 9821 3844 9826
TIME...MOT...LOC 2249Z 339DEG 8KT 3835 9813 

HAIL...2.00IN
WIND...70MPH
 
$$

DARMOFAL
2 follow-up statements
690 
WWUS53 KICT 242303
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
603 PM CDT Wed Jun 24 2020

KSC159-242330-
/O.CON.KICT.SV.W.0092.000000T0000Z-200624T2330Z/
Rice KS-
603 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN RICE COUNTY...

At 602 PM CDT, a severe thunderstorm was located just east of Lyons, 
moving south at 15 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Lyons, Sterling and Little River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3844 9801 3817 9794 3817 9821 3844 9826
TIME...MOT...LOC 2302Z 350DEG 8KT 3832 9813 

HAIL...2.00IN
WIND...70MPH
 
$$

DARMOFAL
488 
WWUS53 KICT 242314
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
614 PM CDT Wed Jun 24 2020

KSC159-242330-
/O.CON.KICT.SV.W.0092.000000T0000Z-200624T2330Z/
Rice KS-
614 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN RICE COUNTY...

At 613 PM CDT, a severe thunderstorm was located 5 miles southeast 
of Lyons, moving south at 15 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Lyons and Sterling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3817 9794 3817 9821 3838 9825 3838 9799
TIME...MOT...LOC 2313Z 350DEG 7KT 3830 9813 

HAIL...2.00IN
WIND...70MPH
 
$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:46 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 24, 3:46 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
346 PM CDT Wed Jun 24 2020

.SYNOPSIS...
Issued at 344 PM CDT Wed Jun 24 2020

Across the CONUS, there is a trough over the Great Lakes/eastern
half with a ridge in the Plains. Another trough is located along the
West Coast. Isolated showers and rumbles of thunder developed this
morning but did diminish fairly quickly. Isolated showers and
thunderstorms have started to form mid afternoon. Temperatures rose
to the upper 80s to lower 90s across the state.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 344 PM CDT Wed Jun 24 2020

Highlights:

1) Scattered thunderstorms late this afternoon and evening which may
be strong to severe in central Kansas

2) Additional chances of storms Thursday night and Friday

3) Temperatures in the 90s

Challenges: Precipitation chances and coverage

Changes: Precipitation chances and respective timing throughout

The northwest flow pattern continues today with summertime
convective activity anticipated to expand in coverage this
afternoon. At this time, it appears the best chances will be along
and west of I-135. This activity should be scattered since there is
not a distinct focus thus confidence is lower with the lack of
coverage. Instability is on the increase with roughly 30-40kts of 0-
6km bulk shear. The Storm Prediction Center inserted a slight risk
with their morning update from Barton to McPherson to Sedgwick to
Harper counties and points west and northwest to Kiowa and Trego
counties. As mentioned in the previous discussion, there is an
inverted v sounding which favors a wind or downburst threat. It is
possible that the storms could be strong to severe with up to
quarter sized hail and 60mph winds. These thunderstorms should be
diurnally driven and fall apart soon after sunset.

As the western trough progresses eastward, this shifts the ridge to
the east. The wave stays along the Front Range and tracks across the
Plains on Friday. There could be activity late Thursday night thru
the day on Friday. Models suggest decent CAPE in the afternoon but
marginal 20kts of shear with a boundary over the area. The best
chances for precipitation remain Friday evening into early Saturday
which coincides with the approximate timing of the boundary. There
are some discrepancies with the NAM showing persistent activity
during the day into Saturday while the GFS indicates a later show
(overnight Friday into early Saturday). Chances of precipitation
will likely be adjusted due to a change in confidence and timing
with additional model runs for better agreement.

.LONG TERM...(Sunday through Wednesday)
Issued at 344 PM CDT Wed Jun 24 2020

Highlights:

1) Chances of thunderstorms throughout

2) Temperatures in the 90s

It appears that another boundary will move across on Sunday. The
trend is to maintain daily chances for thunderstorms. Model
discrepancies are prominent through much of the end of the forecast
period. Thus there is low confidence in what will actually occur.
Changes in the chances for precipitation have been modified with
this issuance based on the current blend of model data. Stay tuned
for future changes and updates. Temperatures should stay in the 90s
throughout this period as well. On Tuesday, they could climb to the
mid to upper 90s in the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed Jun 24 2020

Widely scattered thunderstorms are still expected this afternoon
and evening across portions of central and south central KS. Most
cigs are expected to remain in the 6-8k ft range although some
transient MVFR can be expected under the heaviest activity. Storms
should be mostly diurnally driven and begin to taper off shortly
after peak heating. A develop SSW LLJ may result in some LLWS
across portions of central KS after 08-09Z before diminishing
during the morning hours on Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  92  71  94 /  20   0  10  20
Hutchinson      66  92  70  93 /  20   0  20  30
Newton          67  91  71  92 /  20   0  10  30
ElDorado        67  90  71  92 /  20  10  10  20
Winfield-KWLD   68  91  71  92 /  10  10  10  20
Russell         65  94  70  93 /  30  10  40  40
Great Bend      66  94  69  94 /  30   0  30  20
Salina          67  93  73  94 /  20  10  20  40
McPherson       66  92  70  92 /  20   0  20  30
Coffeyville     67  90  70  91 /  20  10   0  10
Chanute         67  90  71  90 /  20  10   0  10
Iola            67  90  71  91 /  30  10   0  20
Parsons-KPPF    67  90  71  90 /  20  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...MWM
Hazardous weather outlook, Jun 24, 4:20 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CDT Wed Jun 24 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CDT Wed Jun 24 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening into tonight

Isolated strong to severe storms are possible into the evening. If
a storm can develop, it may produce quarter to golf ball sized hail
and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms will remain possible early Thursday
morning. A few strong storms may occur with dime size hail the main
threat.

A more widespread chance of strong to severe storms will occur on
Friday afternoon and evening. The main concerns are quarter sized
hail, wind gusts to 60 mph and localized flooding.

Additional storm chance will occur over the weekend with some
strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 24, 4:32 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
432 PM CDT Wed Jun 24 2020

KSZ032-242200-
Russell KS-
432 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Russell County in central Kansas...

* Until 500 PM CDT.

* At 431 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles east of Milberger, or 10
  miles southeast of Russell...moving northeast at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* This storm will remain over mainly rural areas of south central
  Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3882 9888 3885 9863 3870 9862 3870 9883
TIME...MOT...LOC 2132Z 233DEG 9KT 3875 9876

DARMOFAL
Special weather statement, Jun 24, 4:48 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
448 PM CDT Wed Jun 24 2020

KSZ048-050-242215-
Ellsworth KS-Rice KS-
448 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Ellsworth County in central Kansas...
  North central Rice County in central Kansas...

* Until 515 PM CDT.

* At 446 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just northwest of Geneseo, or 10
  miles south of Kanopolis...moving east at 5 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Geneseo and Frederick.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3846 9828 3863 9833 3865 9811 3847 9809
TIME...MOT...LOC 2148Z 247DEG 6KT 3857 9821

DARMOFAL
Special weather statement, Jun 24, 5:07 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
507 PM CDT Wed Jun 24 2020

KSZ052-242230-
Marion KS-
507 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Marion County in central Kansas...

* Until 530 PM CDT.

* At 505 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just west of Marion...moving
  southeast at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Marion, Peabody, Florence and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3826 9723 3843 9712 3825 9686 3811 9707
TIME...MOT...LOC 2207Z 300DEG 17KT 3832 9708

DARMOFAL
Local storm report, Jun 24, 5:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             GENESEO                 38.52N 98.16W
06/24/2020  E1.75 INCH       RICE               KS   PUBLIC

            PEA TO GOLF BALL SIZED HAIL FALLING. NOT A
            TON BUT A FEW PING PONG BALL AND GOLF BALL
            SIZED PIECES JUST STARTED FALLING.

&&
Local storm report, Jun 24, 5:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 NW GENESEO            38.53N 98.17W
06/24/2020  M1.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

            HAIL THE SIZE OF QUARTERS COMING DOWN
            CURRENTLY.

&&

TAV
Special weather statement, Jun 24, 5:26 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
526 PM CDT Wed Jun 24 2020

KSZ032-242300-
Russell KS-
526 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...

* Until 600 PM CDT.

* At 524 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just west of Russell. this storm
  was nearly stationary.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3896 9900 3897 9884 3880 9876 3879 9901
TIME...MOT...LOC 2226Z 324DEG 1KT 3887 9892

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:38 PM CDTSpecial Weather StatementICTBarton37 min
Jun 24, 4:02 PM CDTSevere Thunderstorm WarningICTBarton28 min
Jun 24, 4:30 PM CDTSevere Thunderstorm WarningICTBarton45 min
Jun 24, 4:32 PM CDTSpecial Weather StatementICTRussell28 min
Jun 24, 4:48 PM CDTSpecial Weather StatementICTEllsworth27 min
Jun 24, 4:56 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice34 min
Jun 24, 5:07 PM CDTSpecial Weather StatementICTMarion23 min
Jun 24, 5:23 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice37 min
Jun 24, 5:26 PM CDTSpecial Weather StatementICTRussell34 min
Jun 24, 5:55 PM CDTSpecial Weather StatementICTMcPherson35 min
Jun 24, 6:28 PM CDTSevere Thunderstorm WarningICTReno, Rice18 min
Jun 24, 6:48 PM CDTSpecial Weather StatementICTSaline27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.